Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 271, NWS Des Moines, IA

June 18, 2001Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2001, 10:47 PM CDT for Tama County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 18, 2001, 10:47 PM CDT (03:47 UTC)
Expired
Jun 18, 2001, 11:25 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tama County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS53 KDMX 190347
SVRDSM
IAC171-190425-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAMA COUNTY IN CENTRAL IOWA

* UNTIL 1125 PM CDT

* AT 1043 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTHWEST OF TOLEDO TO
  17 MILES WEST OF TOLEDO...OR FROM 35 MILES SOUTHWEST OF WATERLOO TO
  45 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR TAMA...TOLEDO AROUND 1100 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY
MORNING FOR IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM MONDAY EVENING FOR WEST CENTRAL IOWA.

LAT...LON 4229 9278 4189 9275 4192 9230 4228 9233

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:05 PM CDT, 8 hours 42 minutes earlier.

Area forecast discussion, Jun 18, 2:05 PM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
205 PM CDT MON JUN 18 2001

SHORT TERM...
FORECAST CONVECTIVE INITIATION AREA SEEMS WELL AT HAND ALONG WARM
FRONT BOUNDARY EAST OF SURFACE LOW ACROSS EC SD TO NEAR TWIN CITIES,
AS OUTFLOW BOUNDARY NEARLY COMPLETELY MIXED OUT IN NORTHERN IA.
WHEN? IS THE BIGGER QUESTION GIVEN LARGE CIN STILL EVIDENT ON OAX
SOUNDING.  CORN CROP IS IN CANOPY OVER MANY AREAS OF STATE, DOING
IT'S MAGIC TO ADD SOME SHALLOW LOW LEVEL MOISTURE.  19Z DEW POINTS
IN THE UPPER 60S TO NEAR 70 IN A FEW AREAS, ESPECIALLY ALONG AND
JUST S OF WARM FRONT.  WEAKER CAP IN MN/SD, SO 21-00Z TIME FRAME LOOKS
GOOD THERE, THEN BACK BUILDING DOWN DEEPENING MOISTURE CONVERGENCE
ALONG AN EST-SUX LINE OR THEREABOUTS AFTER 00Z.  310K ISENTROPIC
MOISTURE CONVERGENCE IS RATHER STRONG FOCUSING BEST DEVELOPMENT IN
NW INTO WC AND SW THROUGH THIS EVENING AS 50KT IMPINGES BOUNDARY
WHERE WINDS SLOW TO 20KT.  THERE IS A RISK THAT CONVECTION FORMS A
BREAK SOMEWHERE IN CENTRAL IA AS MAIN SHORTWAVE PUSHES E INTO WI
WHILE WESTERN PORTION OF COLD FRONT ALIGNS MORE ENE-WSW ACROSS W AND
SW IA INTO SE NEBRASKA.  CAPES ARE AMPLE FOR LARGE HAIL, WITH RATHER
HIGH DCAPES FOR STRONG DOWNDRAFTS VIA SPC MESOANALYSIS WEB PAGE.
LFCS RATHER HIGH, SO WOULD SUSPECT TORNADO THREAT MUCH HIGHER ALONG
MN/WI BOUNDARY THAN IN IA.  SUPERCELLS WILL NEED TO HAVE TIME TO
MOISTEN LOW LEVELS AND MODIFY NEAR STORM ENVIRONMENT FOR HIGHER
TORNADO THREAT IN OUR CWA.  HEAVY RAIN THREAT STILL COULD BE
LOCALIZED WHERE TRAINING CAN OCCUR IN SW IA LATER TONIGHT.  IN THE
ZONE FORECAST, WILL GO WITH SCT N HALF THIS EVENING, WITH 50-60 POP
SW AND 30 POP SE WHERE "SPLIT" MAY INDEED OCCUR.

LONGER TERM...
TUESDAY...SURFACE OUTFLOW AND SYNOPTIC BOUNDARY SHOULD BE ALONG
IA/MO BORDER, OR QUITE POSSIBLY WELL INTO MO.  WILL CARRY A DAY LONG
POP SE, WITH MAINLY MORNING TO EARLY AFTERNOON SHRA WITHIN GENERAL
ISENTROPIC ASCENT IN MID LEVELS INTO CENTRAL IA.  DON'T FORESEE
PRECIP N SECTIONS.  ALL MODELS PUSH LOW LEVEL BAROCLINIC ZONE S OF
IA ON WEDNESDAY.  WILL TREND TO AT OR SLIGHTLY ABOVE GUIDANCE TEMPS.
NW FLOW SHORTWAVE IS WORRISOME ON WED NIGHT AND THURSDAY, WHICH
COULD BRING BOUNDARY BACK N A BIT FURTHER THAN PROGGED. A SECONDARY
COOL FRONT DROPS INTO THE STATE, WITH SOME Q-VECTOR CONVERGENCE,
SOME WEAK TO MODERATE INSTABILITY IF HEATING CAN OCCUR.  THEREFORE,
AM INCLINED TO PUT A LOW POP IN FORECAST IN LINE WITH MAV GUIDANCE.

.DSM...NONE

KULA

In the hours before

Local storm report, Jun 18, 8:00 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    RINGSTED                  IA   1.75 INCH HAIL
06/18/01   EMMET                          REPORTED BY MEDIA. KICD
                                          RADIO

0746 PM    5 S ARMSTRONG             IA   2.75 INCH HAIL
06/18/01   KOSSUTH                        REPORTED BY MEDIA. KICD
                                          RADIO. ALONG EMMET AND
                                          KOSSUTH COUNTY LIINE.
Local storm report, Jun 18, 8:51 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    6 NW DENISON              IA   .75 INCH HAIL
06/18/01   CRAWFORD                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 18, 9:42 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....9

0845 PM    1 W THOMPSON              IA   1.75 INCH HAIL
06/18/01   WINNEBAGO                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 18, 9:51 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    2 N DENISON               IA   .75 INCH HAIL
06/18/01   CRAWFORD                       REPORTED BY STORM
                                          SPOTTER.

0843 PM    THOMPSON                  IA   1.75 INCH HAIL
06/18/01   WINNEBAGO                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0900 PM    KENSETT                   IA   65 MPH TSTM GUST
06/18/01   WORTH                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0925 PM    1 S GLIDDEN               IA   TORNADO
06/18/01   CARROLL                        REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:32 PM CDTSevere Thunderstorm WarningDMXKossuth38 min
Jun 18, 7:36 PM CDTSevere Thunderstorm WarningDMXEmmet19 min
Jun 18, 7:52 PM CDTSevere Thunderstorm WarningDMXPalo Alto38 min
Jun 18, 7:57 PM CDTSevere Thunderstorm WarningDMXPocahontas48 min
Jun 18, 8:00 PM CDTSevere Thunderstorm WarningDMXCrawford40 min
Jun 18, 8:06 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago39 min
Jun 18, 8:18 PM CDTSevere Thunderstorm WarningDMXKossuth42 min
Jun 18, 8:38 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster42 min
Jun 18, 8:43 PM CDTSevere Thunderstorm WarningDMXHancock42 min
Jun 18, 8:45 PM CDTSevere Thunderstorm WarningDMXWinnebago40 min
Jun 18, 8:53 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford42 min
Jun 18, 8:59 PM CDTTornado WarningDMXHumboldt, Webster, Wright31 min
Jun 18, 9:10 PM CDTSevere Thunderstorm WarningDMXWorth20 min
Jun 18, 9:15 PM CDTTornado WarningDMXCarroll30 min
Jun 18, 9:44 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago31 min
Jun 18, 9:52 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago23 min
Jun 18, 10:00 PM CDTSevere Thunderstorm WarningDMXCass45 min
Jun 18, 10:04 PM CDTSevere Thunderstorm WarningDMXStory41 min
Jun 18, 10:07 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie43 min
Jun 18, 10:10 PM CDTSevere Thunderstorm WarningDMXWorth30 min
Jun 18, 10:12 PM CDTSevere Thunderstorm WarningDMXGrundy28 min
Jun 18, 10:23 PM CDTSevere Thunderstorm WarningDMXMarshall42 min
Jun 18, 10:37 PM CDTSevere Thunderstorm WarningDMXWorth28 min
Jun 18, 10:44 PM CDTSevere Thunderstorm WarningDMXJasper, Polk46 min
Jun 18, 10:49 PM CDTSevere Thunderstorm WarningDMXMarion, Warren46 min
Jun 18, 10:52 PM CDTSevere Thunderstorm WarningDMXBlack Hawk23 min
Jun 18, 10:58 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold47 min
Jun 18, 11:07 PM CDTSevere Thunderstorm WarningDMXAudubon28 min
Jun 18, 11:45 PM CDTSevere Thunderstorm WarningDMXDecatur40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.